Chat Now!   Member Gallery   Anxiety Zone Wire   Games   Social Groups   AZ Member Blogs   Health News  Bored?

Author Topic: Losing weight after gaining it on an SSRI  (Read 209 times)

0 Members and 1 Guest are viewing this topic.

Offline asterix

  • Newbie
  • *
  • Posts: 8
  • Rec's: 0
  • Gender: Male
  • Personal text
    • Poke This Member
Losing weight after gaining it on an SSRI
« on: January 19, 2014, 12:26:26 AM »
I've talked to a number of people who have gained weight on one SSRI or another. As far as I can tell, there are a few explanations for why this might happen, but it does seem like these medications may change the metabolism.

Does it seem to change the metabolism permanently? If you gain weight on an SSRI and then stop taking it, will your metabolism return to normal?
Bookmark and Share

Online insights

  • Hero Member
  • *****
  • Posts: 3159
  • Country: au
  • Rec's: 67
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Losing weight after gaining it on an SSRI
« Reply #1 on: January 19, 2014, 05:50:21 AM »
I've talked to a number of people who have gained weight on one SSRI or another. As far as I can tell, there are a few explanations for why this might happen, but it does seem like these medications may change the metabolism.

They may change the way the gut handles food, there is far more serotonin made and used by the enteric nervous system than by the brain, some 95% of the body's total versus less than 2%, or it may be that people eat and enjoy food more when they're not anxious/stressed/depressed. And some loose weight when taking SSRIs. Serotonergic drugs have been prescribed in the past for weight lose. So this may not be as cut and dried as it's sometimes portrayed.

Quote
Does it seem to change the metabolism permanently? If you gain weight on an SSRI and then stop taking it, will your metabolism return to normal?

Even if the metabolic hypothesis is correct, and I don't know that it is, I don't know of any mechanism that would sustain it without the meds.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline hikingchik63

  • Full Member
  • ***
  • Posts: 140
  • Country: 00
  • Rec's: 1
  • Mood: Content
    Content
    • Poke This Member
Re: Losing weight after gaining it on an SSRI
« Reply #2 on: January 19, 2014, 09:04:25 AM »
hi, I gained. 30+ lbs after taking Zoloft & Remeron & klonopin for 2 yrs. I got fed up because I always stayed the same weight b4 & never had to diet. They seemed to affect my metabolism & I must admit, I was choosing the wrong foods & too much! I had never done that before! But I was on small doses of all & my pdoc thought Remeron was the culprit. So after tapering Zoloft ***** Remeron, I slowly lost weight ***** first & then it seemed to go quickly. I have remained on .5 mg klonopin
& weigh what I wanted to get to & I don't diet,just eat good food & hike daily. But I looked puffy while on the z & r & it took awhile for me to look slim & trim again. It wasn't permanent.
Bookmark and Share
"Frame your mind to mirth and merriment which bars a thousand harms and lengthens life."--Shakespeare

Offline asterix

  • Newbie
  • *
  • Posts: 8
  • Rec's: 0
  • Gender: Male
  • Personal text
    • Poke This Member
Re: Losing weight after gaining it on an SSRI
« Reply #3 on: January 19, 2014, 12:08:00 PM »
OK, thank you; this is what I hoped to hear. Luckily, I have never had to think about my weight before. I accept that my metabolism will slow down a bit as I get older, but I wouldn't have started on an SSRI if I thought it would permanently slow my metabolism even after discontinuing the drug.
Bookmark and Share

Online insights

  • Hero Member
  • *****
  • Posts: 3159
  • Country: au
  • Rec's: 67
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Losing weight after gaining it on an SSRI
« Reply #4 on: January 19, 2014, 04:32:31 PM »
Exercise is a good anxiety 'treatment' and will help with weight too.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline hikingchik63

  • Full Member
  • ***
  • Posts: 140
  • Country: 00
  • Rec's: 1
  • Mood: Content
    Content
    • Poke This Member
Re: Losing weight after gaining it on an SSRI
« Reply #5 on: January 19, 2014, 05:02:34 PM »
Yes I consider exercise & sleep to be the most important things for my continuing good mental health.
Bookmark and Share
"Frame your mind to mirth and merriment which bars a thousand harms and lengthens life."--Shakespeare

 

Related Topics

  Subject / Started by Replies Last post
3 Replies
1104 Views
Last post June 25, 2007, 02:01:17 AM
by eversogreatfull
3 Replies
704 Views
Last post February 21, 2008, 01:23:04 AM
by stupidmop
2 Replies
756 Views
Last post February 04, 2011, 08:07:49 PM
by GraspingHope
1 Replies
361 Views
Last post October 26, 2011, 10:40:22 PM
by seagirl
5 Replies
313 Views
Last post May 12, 2013, 03:03:49 AM
by Atandra
4 Replies
201 Views
Last post November 19, 2013, 09:58:45 PM
by Hobbit1812